- How to Eat Chia Seeds for Weight LossPosted 91 days ago
- Lipo 6 Ingredients – Alkaloids & Weight LossPosted 92 days ago
- Buy Optifast Cheap – Optifast Meal ReplacementPosted 95 days ago
- Diagnosis and Treatment Options for HypertensionPosted 99 days ago
- What Does Apple Cider Vinegar do For Weight LossPosted 105 days ago
- Acai Berry Supreme—Learn How It Can Help YouPosted 119 days ago
- Acai Berry Power 500 – Is It Safe To Use It On Long-Term?Posted 123 days ago
- Acai Berry Select Review: How It Promotes Weight Loss Through Its Herbal ComponentsPosted 127 days ago
- The Common Sense Diet: A Miracle Cure For Weight LossPosted 129 days ago
- How to Use Laxatives for Weight LossPosted 136 days ago
The Role of Drugs in Hair Loss
Experiencing hair loss can be upsetting for anyone. If your hair loss is because of medications you are taking, you have more reason to be bummed out. Most people aren’t aware that certain medications they may be taking can be causing or contributing to their hair loss.
Which Drugs Can Cause Hair Loss?
There are a lot of drugs, both prescription and OTC, that can cause or worsen hair loss.
The most commonly known medications that cause hair loss are those used in chemotherapy. Since these are used to kill cancer cells, they often kill or damage healthy cells as well, including healthy hair matrix cells. If you are taking more than one type of chemotherapy drug, your hair loss can be more severe and start sooner. Types of chemotherapy drugs that contribute to hair loss are:
If you are experiencing hair loss, it could be caused by any of the following types of drugs:
- NSAIDs (nonsteroidal anti-inflammatory drugs)
- Weight loss medications
- Oral contraceptives
- Hormone replacement therapy drugs
- Drugs used in treating breast cancer
- Acne medications with retinoids
- Drugs to treat Parkinson’s disease
- Thyroid drugs
- Anti-clotting medications
- Cholesterol-lowering drugs
- Mood stabilizing drugs
- Antifungal drugs
- Immuno-suppressant drugs
- Anticonvulsants, or drugs to treat epilepsy
- High blood pressure drugs, ACE inhibitors, diuretics, and beta-blockers
If you are taking a Vitamin A supplement, that could also contribute to hair loss. Too much Vitamin A in a diet can lead to hair loss. Vitamin A is found in multiple drugs. It is easy to consume an excess of Vitamin A since it is also found in a variety of foods.
How Drugs Can Cause Hair Loss
Medications can conflict with normal hair growth in the scalp. There are two types of hair loss related to drugs.
The most common type of hair loss related to drugs is telogen effluvium. Telogen effluvium usually begins to show within 2-4 months of starting the drug. It causes hair follicles to go into a telogen, or resting, phase. During telogen phase, the hairs rest and fall out at a rate of 100-150 per day.
When hairs are actively growing and healthy during the hair cycle, this is called the anagen phase. Hair loss that happens during the anagen phase is anagen effluvium. Anagen effluvium causes hair loss by preventing the matrix cells from multiplying like they are supposed to. The matrix cells are responsible for new hair growth. Anagen effluvium is more aggressive and can show up within a few days or weeks of beginning a new medication. It is most common in chemotherapy patients.
If other hair loss causes have been ruled out, it can sometimes be difficult for a doctor to determine which medication is causing hair loss. It is especially difficult if you are taking multiple medications that have been known to cause hair loss. A doctor will usually ask you a lot of questions regarding when the hair loss started and which drugs you have taken in the previous four months before the hair loss started.
You may have to undergo some tests and procedures, such as thyroid tests, biopsies, hormone tests, and examinations of the hair and scalp.
Treatment for hair loss due to medication varies. If it is a medication you can stop or change to another, your doctor will likely try that first. Typically once the medication is stopped, hair growth will resume as normal within a few weeks. If you cannot stop taking the drug, you may have to simply live with the hair loss. If medications you are on won’t interfere with other hair growth medications such as Propecia, your doctor may suggest you try those.